New York, 2013

Flash Flooding and Hail in New York, June 30, 2013

June 30, 2013 · NWS ALY · 9 events in 6 counties and zones

A warm and moist air mass remained in place over the region on June 30th. At the surface, a weak stationary front was draped across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and moist air mass remained in place over the region on June 30th. At the surface, a weak stationary front was draped across the area. During the afternoon hours, a weak upper level disturbance moved across the region. This allowed some showers and thunderstorms to develop in the vicinity of the surface front. With the moist air mass in place, these showers and thunderstorms produced locally heavy rainfall. With the ground already saturated due to several weeks of wet weather, this led to flash flooding in a few locations. In addition, some of the thunderstorms became strong enough to produce wind damage to trees and large hail. The showers and thunderstorm activity waned by evening, as the disturbance moved east of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 12:20 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 30, 12:20 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
120 PM EDT SUN JUN 30 2013

.SYNOPSIS...
AN ELONGATED TROUGH IN THE MID LEVELS OF THE ATMOSPHERE AND A
DIFFUSE STATIONARY FRONT REMAIN ACROSS THE NORTHEAST. WEAK UPPER
IMPULSES SHOULD RIDE UP ALONG IT TO PRODUCE BOUTS OF SHOWERS AND
THUNDERSTORMS AGAIN THIS AFTERNOON. SLIGHTLY STRONGER IMPULSES LOOK
TO BRING MORE IN THE WAY OF SHOWERS AND STORMS MONDAY AND TUESDAY
WHICH COULD CONTAIN LOCALLY HEAVY RAINFALL. WITH TIME...THIS TROUGH
WILL ACTUALLY MOVE WEST AS HIGH PRESSURE BUILDS IN FROM THE ATLANTIC
OCEAN WHICH SHOULD SUPPRESS CONVECTION A LITTLE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON CURRENT OBSERVATIONS AND TRENDS...TEMPERATURE FORECASTS
THROUGH THIS AFTERNOON ARE ON TARGET. BASED ON RADAR AND
SATELLITE...ACTIVITY IN THE EASTERN CATSKILLS AND APPROACHING THE
MID HUDSON VALLEY SHOULD BUILD NORTH...AND MESSOSCALE MODELS SEEM
TO HAVE RESLOVED THIS TREND WELL. THERE SHOULD BE ADDITIONAL
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IN ALL AREAS...BUT THE
BEST COVERAGE LOOKS TO BE IN SOUTHERN AREAS THIS AFTERNOON INTO
WESTERN NEW NEGLAND INCLUSING TERRAIN ENHANCED ACTIVITY NORH INTO
VT.

STILL GETTING DETAILS ON DAM FAILURE IN SCHOHARIE COUNTY...REFER
TO FFWALY AND FFSALY FOR UPDATES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
ONCE AGAIN...AS WE LOOSE THE HEATING OF THE DAY WE INITIALLY SHOULD
SEE CONVECTION DECREASE. HOWEVER...THE DIFFERENCE TONIGHT IS THAT
CLOUDS AHEAD OF THE AFOREMENTIONED MID LEVEL DISTURBANCE (CURRENTLY
OVER SW MISSOURI) WILL MOVE IN ALONG WITH A GRADUAL INCREASE IN
PWATS APPROACHING 2 INCHES...3-4 STANDARD DEVIATIONS ABOVE NORMAL.

THE SHOWER THREAT LOOKS TO CONTINUE THROUGHOUT THE NIGHT ALONG WITH
A CHANCE OF A THUNDERSTORM. CLOUDS AND THE SURGE IN HUMIDITY WILL
KEEP IT MUGGY WITH LOWS IN THE 60S.

THE SOUTHERLY WIND COMPONENT (-U) OFF THE 06Z GEFS LOOKS TO REACH
2-3 STANDARD DEVIATIONS ABOVE NORMAL...BUT NOT REALLY UNTIL
TUESDAY.

THE FIRST MID LEVEL DISTURBANCE LOOKS TO MOVE ON BY LATE MONDAY
FOLLOWED THE SECOND FOR TUESDAY. THERE ARE CONFLICTING SIGNALS WHICH
ONE WOULD BE THE HEAVIEST RAINFALL...WITH THE EUROPEAN AND GFS
MODELS HITTING HARDER WITH THE FIRST ONE ON MONDAY DESPITE THE FACT
THE ANOMALIES FOR QPF (PER CSTAR RESEARCH) INDICATED TUESDAY COULD
HAVE THE HEAVIER RAINFALL.

EITHER WAY...THE SHORTWAVES WILL PRODUCE A STRONG STRIP OF VORTICITY
WHICH IN TURN WILL PRODUCE PRETTY GOOD UPWARD MOTION FOCUSED ALONG
THE STALLED OUT BOUNDARY...WHICH WILL STILL BE CLOSE OR RIGHT OVER
THE HUDSON VALLEY.

WE EXPECTED LIKELY SHOWERS AND THUNDERSTORMS BY MONDAY AFTERNOON.
FOR NOW...CAPPED POPS AT 54 PERCENT ON TUESDAY. SHOWERS AND
THUNDERSTORMS EACH DAY COULD PRODUCE LOCALIZED TORRENTIAL RAINFALL.
WITH THIS TYPE OF SETUP THERE WILL LIKELY BE A PERIOD OF
CONCENTRATED SHOWERS/THUNDERSTORMS FOLLOWED BY A BREAK THEN MORE
ACTIVITY.

ONCE AGAIN SEVERE PARAMETERS ARE NOT REALLY THERE AS INSTABILITY
LOOKS LIMITED (UNDER 1000 J/KG) AND MID-LEVEL LAPSE RATES REMAIN
AROUND 5.5 C/KM. FOR NOW...WE WILL JUST MENTION THUNDERSTORMS COULD
CONTAIN HEAVY RAIN.

WITH MORE CLOUDS AND THE ANTICIPATED SHOWERS AND STORMS...WENT ON
THE LOW SIDE OF GUIDANCE WHICH PUTS MOST OF OUR REGION IN THE 75-80
RANGE BOTH MONDAY AND TUESDAY.

SINCE THERE IS STILL PLENTY OF UNCERTAINTY WHERE THE HEAVIEST RAIN
WILL FALL AND WHEN (MONDAY OR TUESDAY) WE DECIDED NOT TO ISSUE A
FLOOD WATCH JUST YET. MORE ABOUT THE POTENTIAL FOR HEAVY RAINFALL
CAN BE FOUND IN OUR HYDRO DISCUSSION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE STAGNANT WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM
PERIOD. MODEL GUIDANCE GENERALLY IN GOOD AGREEMENT DURING THIS TIME
WITH REGARDS TO THE LARGE SCALE FEATURES. THERE WILL BE A CHANCE FOR
SHWRS/TSTMS THROUGH THE ENTIRE PERIOD...BUT POPS WILL FINALLY SHOW A
SLOW DECREASING TREND FROM THURSDAY INTO SATURDAY.

A VERY BLOCKY PATTERN IS IN PLACE ACROSS MUCH OF NORTH AMERICA...
WITH A PERSISTENT BERMUDA HIGH OVER THE WESTERN ATLANTIC...A TROUGH
OVER THE GREAT LAKES AND MIDWEST...AND A STRONG RIDGE OVER THE
WESTERN CONUS. THE NORTHEAST WILL BE SANDWICHED BETWEEN THE GREAT
LAKES/MIDWEST TROUGH AND THE BERMUDA HIGH...WHICH WILL RESULT IN AN
UNSETTLED PATTERN WITH A WARM AND MOIST SOUTHERLY RETURN FLOW AROUND
THE BERMUDA HIGH. TOWARD THE END OF THE PERIOD THE BERMUDA HIGH IS
FORECAST TO BUILD FURTHER WESTWARD WITH THE CENTER OF THE HIGH
POSSIBLY REACHING A POSITION NOT TOO FAR OFF THE EAST COAST. THIS
WILL RESULT IN A GRADUAL REDUCTION IN THE THREAT OF SHOWERS/TSTMS
EACH DAY BEGINNING ON THURSDAY. THE SHWRS/TSTMS WILL BE MAINLY
DIURNALLY DRIVEN...ALTHOUGH SOME NOCTURNAL ACTIVITY IS EXPECTED AS
WELL.

THIS PATTERN WILL CONTINUE TO RESULT IN A MOSTLY CLOUDY SKY EARLY
IN THE LONG TERM PERIOD...DECREASING TO MAINLY PARTLY CLOUDY SKIES
FOR FRIDAY AND SATURDAY. HIGHS WEDNESDAY THROUGH SATURDAY WILL
GENERALLY BE IN THE UPPER 70S TO MID 80S. LOWS TUESDAY NIGHT THROUGH
FRIDAY NIGHT GENERALLY IN THE UPPER 50S AND 60S.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
ANY LEFTOVER VLIFR FOG SHOULD DISSIPATE AND CONDITIONS BECOME VFR AT
KPSF BY 14Z. KPOU/KGFL AND KALB WILL BE VFR FROM THE START OF THE
TAF PERIOD. EXCEPT FOR THE FOG EARLY THIS MORNING...HAVE FORECAST
VFR CONDITIONS AT ALL THE TAF SITES THROUGH MOST OF TONIGHT. SCT
SHOWERS/TSTMS WILL DEVELOP AGAIN THIS AFTN/EVENING...BUT TIMING THE
SHOWERS IS NOT POSSIBLE AT THIS TIME SO HAVE INCLUDED VCSH IN THE
FORECAST FROM 16Z AND BEYOND. LATE TONIGHT A MORE ORGANIZED AREA OF
SHOWERS WILL SPREAD FROM SOUTH TO NORTH. THE SHOWERS AND MVFR
CONDITIONS ARE FORECAST TO BEGIN AROUND 07Z AT KPOU...08Z AT
KPSF...09Z AT KALB...AND 10Z AT KGFL.

SURFACE WINDS WILL BECOME SOUTH OR SOUTHWEST TODAY AT 8 KTS OR
LESS...THEN LIGHT AND VARIABLE TONIGHT.

OUTLOOK...
MON-THU...VFR/MVFR. CHC -SHRA/-TSRA. POSSIBLE LATE NIGHT AND OR
EARLY MORNING FOG/LOW STRATUS WITH MVFR/IFR.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES AT THIS TIME DUE TO PERSISTENT WET
CONDITIONS.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...BECOMING MORE
NUMEROUS ON MONDAY AND TUESDAY. SOME OF THESE COULD CONTAIN HEAVY
RAINFALL...ESPECIALLY MONDAY AND TUESDAY.

THE RH WILL REMAIN ELEVATED...NEARLY 100 PERCENT EVERY
NIGHT...DROPPING TO NO LOWER THAN 50-75 PERCENT EACH AFTERNOON.

&&

.HYDROLOGY...
PLEASE REFER TO FLOOD WARNINGS FOR THE LATEST INFORMATION ON THE
FLOODING IN AND AROUND THE MOHAWK RIVER.

ONCE AGAIN WE WILL BE DEALING WITH SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THEN...TWO STRONGER MID LEVEL
DISTURBANCES COULD BRING A MORE WIDESPREAD ROUND OF SHOWERS AND
THUNDERSTORMS ON MONDAY AND PERHAPS AGAIN TUESDAY.

RIGHT NOW WE HAVE AVERAGE RIVER BASIN FORECASTS RANGING FROM HALF AN
INCH IN OUR FAR NORTHWEST ZONES TO 1-2 INCHES FROM THE CAPITAL
REGION SOUTHWARD THROUGH TUESDAY. HOWEVER...IT IS A GOOD BET THERE
WILL BE A GREAT DEAL OF VARIATION OF RAINFALL AMOUNTS THROUGH THIS
TIME FRAME. ANY TRAINING OR BACKBUILDING THUNDERSTORMS OVER THE WET
GROUND COULD CAUSE PONDING OF WATER OR EVEN LOCALIZED FLOODING ANY
TIME THIS AFTERNOON THROUGH TUESDAY WITH THE CHANCES INCREASING
THROUGH THE PERIOD. LOCALLY HEAVIER RAINFALL COULD EXCEED 4 INCHES
THROUGHOUT THIS PERIOD.

THIS RAINFALL COULD NOT ONLY BRING FLASH FLOODING BUT COULD CAUSE
RISES ON SOME MAJOR STEM RIVERS.

THERE STILL THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS ON A
SCATTERED BASIS WEDNESDAY THROUGH FRIDAY BUT HEAVY RAINFALL ON THESE
DAYS SHOULD BE MUCH MORE LOCALIZED.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV/NAS
NEAR TERM...HWJIV/NAS
SHORT TERM...HWJIV
LONG TERM...GJM
AVIATION...HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jun 30, 9:55 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1055 AM EDT SUN JUN 30 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1055 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING.  WHILE MOST OF THESE THUNDERSTORMS SHOULD REMAIN BELOW
SEVERE LIMITS...A COUPLE OF THE STRONGER THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO BETWEEN 50 AND 60 MPH...FREQUENT
LIGHTNING AND HEAVY RAIN.  THUNDERSTORMS ARE EXPECTED TO TRACK TO
THE NORTHEAST AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TWO DISTURBANCES LOOK TO BRING MORE NUMEROUS SHOWERS AND
THUNDERSTORMS MONDAY AFTERNOON AND AGAIN ON TUESDAY. THERE IS
STILL A LOT UNCERTAINTY ON THE SPECIFIC TIMING OF THESE DISTURBANCES
AND EXACTLY HOW MUCH RAIN WILL FALL. IF CONFIDENCE IN THIS
SCENARIO INCREASES...A FLOOD OR FLASH FLOOD WATCH WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS AFTERNOON.  ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED MONDAY OR TUESDAY.

In the hours before

Special weather statement, Jun 30, 12:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT SUN JUN 30 2013

NYZ064>066-301745-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
121 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
PLATTEKILL...OR ABOUT 7 MILES SOUTHWEST OF POUGHKEEPSIE...AND MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF NEW PALTZ BY 135 PM EDT
HIGHLAND...POUGHKEEPSIE...FAIRVIEW AND HYDE PARK BY 145 PM EDT

LAT...LON 4158 7396 4158 7405 4160 7407 4160 7409
      4161 7412 4159 7413 4163 7420 4195 7404
      4182 7366 4155 7398
TIME...MOT...LOC 1721Z 219DEG 13KT 4165 7403

IRL

The radar

The Albany radar (KENX), 99 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Ulster

When
June 30, 12:40 PM EST to 12:42 PM EST
Where
Ulster County, 1.47 mi SSE of Highland
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -73.970

Quarter size hail was reported during a thunderstorm 1 mile south of Highland.

Hail, Greene

When
June 30, 2:00 PM EST to 2:05 PM EST
Where
Greene County, 0.51 mi E of Athens
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.270, -73.810

Half dollar size hail was reported during a thunderstorm in Athens.

Thunderstorm Wind, Rensselaer

When
June 30, 2:30 PM EST
Where
Rensselaer County, 0.7 mi E of Castleton on Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.532, -73.757

Trees were downed due to thunderstorm winds in Castleton-on-Hudson. The trees damaged boat docks at a local boat club on the Hudson River.

Flash Flood, Dutchess

When
June 30, 2:30 PM EST to 5:00 PM EST
Where
Dutchess County, 0.51 mi E of Clinton Corners to 0.53 mi NE of Clinton Corners
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.830, -73.760

Flash flooding occurred in Clinton Corners due to heavy rainfall. Several roads were covered by water.

Flash Flood, Rensselaer

When
June 30, 3:00 PM EST to 5:30 PM EST
Where
Rensselaer County, 0.45 mi SSE of Stony Pt to 0.39 mi NNW of Castleton on Hdsn Ar
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.544, -73.746

Flash flooding occurred due to heavy rainfall in Castleton-on-Hudson. Route 9J was closed in both directions between Seaman Avenue and the East Greenbush town line. Several people were trapped in their vehicles due to flood waters on Main Street and had to be rescued.

Hail, Herkimer

When
June 30, 3:45 PM EST to 3:55 PM EST
Where
Herkimer County, 0.5 mi E of Manheim Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.050, -74.790

Quarter size hail was reported in Manheim Center during a thunderstorm.

Thunderstorm Wind, Herkimer

When
June 30, 3:45 PM EST
Where
Herkimer County, 1.88 mi NE of Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -74.845

Several small trees were downed as a result of thunderstorm winds near Little Falls. The trees blocked Burrell Road.

Thunderstorm Wind, Herkimer

When
June 30, 3:45 PM EST
Where
Herkimer County, 0.5 mi E of Manheim Center
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -74.790

Multiple trees were downed as a result of thunderstorm winds in Manheim Center. A barn was damaged, a chicken coop demolished and three hay wagons were knocked over. In addition, a home sustained damage to it's siding as a result of the winds.

Flash Flood, Montgomery

When
June 30, 7:07 PM EST to 9:00 PM EST
Where
Montgomery County, 1.61 mi ESE of Canajoharie to Canajoharie
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.892, -74.540

Flash flooding occurred in the village of Canajoharie and the town of Root as a result of heavy rainfall. Roads were washed out and closed as a result of the flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456494, 456496, 456502, 456533, 456507, 456497, 456498, 456501, 456513.